Being well-versed with the opiate withdrawal timeline is a definite advantage, considering that it will make sure that you don’t panic when withdrawal symptoms start surfacing.
Between 1999 and 2008, more Americans died of prescription opioid overdose than heroin and cocaine overdose combined.
Opiates are narcotic opioid alkaloids that are obtained from the opium poppy plant. While opiate drugs like morphine, codeine, and papaverine are found in opium itself, heroin, hydrocodone, and oxycodone are derived from morphine and codeine. Sudden cessation of any of these drugs can trigger a range of withdrawal symptoms, right from diarrhea to severe anxiety. Depending on what opiate drug you have been using, in what amount, and for how long, the withdrawal symptoms can last from anywhere between a week to several months.
Note: It is difficult to trace the exact timeline of withdrawal symptoms in this case, as they differ from person to person. More importantly, those who actually undergo the withdrawal process are seldom in the position to keep a track of the symptoms they experience. Hence, we have to rely on data collected from various cases and create a generic timeline. Such a timeline will only give you a rough idea as to what is coming your way, and not the exact chronology of events. Therefore, it is wise to consult a medical practitioner to get rid of all your doubts pertaining to the withdrawal process, or get oneself admitted to a rehabilitation facility wherein the entire process will happen under the watchful eyes of the experts.
The term ‘opiate withdrawal’ refers to a range of symptoms that the individual experiences when he stops, or reduces for that matter, the use of opiate drugs after using them for a considerably long period. Withdrawal symptoms are not just restricted to people who resort to drug abuse, but are also common in people who use prescribed medication―pain relievers in particular―containing synthetic opiates like oxycodone and hydrocodone.
In fact, a person who is giving up on heroin is at least aware of the fact that he will be experiencing withdrawal symptoms over the next few days, but a person who gets addicted to prescribed medication will have no idea that these are withdrawal symptoms. Instead, he is more likely to consider them symptoms of the illness for which he has been prescribed the ‘said’ medication and continue the dosage.
Withdrawal symptoms of any drug may vary from person to person, as there exist several factors which determine the intensity of these symptoms. The onset of symptoms largely depends on the drug abused. In case of opiate drugs, like heroin for instance, they start surfacing in less than 24 hours. On the other hand, in cases wherein prescribed medication are responsible for the condition, it may take an entire day before the symptoms start surfacing. On an average, the symptoms begin surfacing within 8 – 16 hours of the last use of the said drug. In some people though, they don’t become obvious until the next 24 hours.
» Shortest, but the most difficult phase.
Depending on the level of use, you will start feeling restless after some time. As time elapses, other symptoms, like runny nose, watery eyes, sweating, nausea, vomiting, diarrhea, dilated pupils, etc., will add to your restlessness. As the day progresses, you will become agitated for no particular reason as such. This will be accompanied by anxiety and insomnia. You won’t be able to sleep and if at all you do, you will wake up with cold sweat.
Most of these symptoms will begin within 36 – 48 hours after the last use of the said drug. Besides this, you may also experience involuntary twitching and goose bumps. It’s highly unlikely that you will feel like eating anything and if you do try to eat, you will throw up. At this stage, your body will face severe crunch of nutrients, and hence, it is important that you drink plenty of fluids. It doesn’t matter if you have to spend the entire day in the restroom.
You will also experience muscle ache and localized pain in various parts of the body, including abdomen, back, and legs. At times, the pain will become unbearable. If it does, you can have epsom salt bath to ease the same. The symptoms will worsen with time―reaching their peak somewhere between 48 – 72 hours of the last use of the said drug (the third day of withdrawal in most likelihood)―and gradually start to ease.
» The worst is over!
Overall, you will start feeling better as the acute symptoms of withdrawal will start disappearing with time. However, you will continue to feel restless, experience chills and leg cramps once in while, and even experience a slight rise in temperature, heart rate, and blood pressure. Your endorphin levels will slowly start becoming normal.
Diarrhea will also subside with time, but you need to ensure that it has genuinely subsided, and not because you haven’t had anything for a long time. Like we said, your body will be facing a severe shortage of nutrients during the withdrawal process, so not eating anything will only add to your woes, thus making the recovery difficult.
» Longest, but the least severe phase.
It will take about a week for the physical symptoms to subside and normalcy to restore. As far as psychosomatic symptoms like insomnia, restlessness, and nervousness are concerned, they will continue for a month or two. At times, you will feel nauseous as a result of which you will refrain from eating anything. That, however, is not a wise thing to do, if you want to recover fast. If you want to accelerate the recovery process, you will have to indulge in light physical activity.
While some people experience these symptoms only for a fortnight or so, others experience them for more than six months at a stretch. The average period though, comes down to roughly about two months.
Opiate withdrawal is a lengthy process, and all throughout, you will be tempted to give in to the craving. In such circumstances, you can resort to prescribed medication or home remedies to ease the intensity of the symptoms. However, you need to understand that prescribed medication in itself contains certain drugs to which you may get addicted, and swapping one addiction for the other is the last thing you will want to do. Taking into consideration the severity of the issue, it is better to take help from medical practitioners, support groups, friends, and family members, instead of going solo.
Disclaimer: This PsycholoGenie article is for informative purposes only and should not be used as a replacement for expert medical advice.